March 24, 2016 - 1:36 PM
KAMLOOPS - RCMP are sounding off the alarm about illicit drugs in Kamloops after seven overdoses, including a fatal one, in the past 24 hours.
"Due to this spike if you've purchased street narcotics, don't take them," Staff Sgt. Robert Daly says. Police are still determining what happend in all seven cases but can confirm two of the cases are linked to intravenous heroin use.
Yesterday, March 23, police attended to three overdoses. A 41-year-old man died around 2:45 p.m.
Daly says overnight RCMP received three more overdose reports and then another one today.
If you are using illicit drugs here are some recommendations from Interior Health on how to prevent overdose and other injuries:
- Get help from an alcohol and drug program.
- Avoid using alone; try to be with people you know and trust in case something goes wrong.
- Avoid injecting. Injecting increases the risk of overdose, infections and disease.
- Avoid sharing equipment. Never share injection equipment, straws, pipes, spoons, filters or other paraphernalia. There is a very high risk of diseases, like Hepatitis C and HIV, when you share your equipment.
- Avoid smoking it. Dependence can occur rapidly when the drug is smoked.
- Avoid mixing drugs. This increases health risks and chances of overdose.
- Take small amounts. Street drugs are often mixed with other substances. This makes it hard to know the strength and effect. Taking a small amount can reduce the risk of overdose or other health risks.
- Avoid using while driving or engaging in other tasks that require careful attention.
- Avoid daily use.
Naloxone kits are also available at the Royal Inland Hospital and local pharmacies. There is no need for a prescription.
To contact a reporter for this story, email Glynn Brothen at email@example.com or call 250-319-7494. To contact the editor, email firstname.lastname@example.org or call 250-718-2724.
News from © InfoTel News Ltd, 2016